Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 31, NWS Aberdeen, SD

May 22, 2007Hughes County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2007, 2:34 PM CDT for Hughes County, Lyman County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2007, 2:34 PM CDT (19:34 UTC)
Expired
May 22, 2007, 3:15 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 188 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:30 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 22, 10:30 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CDT TUE MAY 22 2007

.UPDATE...
KABR RADAR TRENDS SHOW THAT PCPN ACROSS NC SD IS MOVING INTO ND
AND WILL NO LONGER BE A CONCERN BY 18Z. LATEST RUC AND NAM12 SHOW
THAT RELATIVELY CALM PERIOD WILL THEN SET UP FOR A FEW HOURS AS
CWA AWAITS NEXT WAVE EJECTING TO THE NORTH ALONG SLOW MOVING COLD
FRONT. SFC LOW IS LOCATED NEAR LEOLA WITH COLD FRONT TRAILING SW
INTO SW SD. MODELS ARE HINTING THAT FOCUS OF NEXT ROUND OF
ACTIVITY WILL BE MORE ACROSS SC AND SE SOUTH DAKOTA LATER THIS
AFTERNOON AND EVENING. HAVE RETWEAKED WX/POP/QPF GRIDS TO BETTER
REFLECT REALITY. WILL LEAVE TEMP GRIDS ALONE AS A FEW BREAKS IN
CLOUD COVER MAY ALLOW MAX TEMPS TO BE REACHED.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
AS OF 09Z... CONVECTION EARLIER THIS EVENING IN WESTERN AND
CENTRAL SOUTH DAKOTA HAS DISSIPATED... BUT ISOLATED SMALL AND
SHORT LIVED CELLS HAVE DEVELOPED FROM NORTHEAST TO CENTRAL SOUTH
DAKOTA ALONG THE OUTFLOW BOUNDARY THAT MOVED EASTWARD FROM THESE
STORMS. NONE OF THESE CELLS ARE SEVERE AND THERE HAS NOT BEEN MUCH
LIGHTNING DETECTED WITH THEM EITHER. MEANWHILE...CONVECTION THAT
DEVELOPED IN THE NEBRASKA PANHANDLE EARLIER THIS EVENING HAS
ROTATED TO THE NORTH AND IS BEGINNING TO MOVE INTO THE CWA...WITH
A LINE OF STORMS CURRENTLY MOVING NORTH THROUGH JONES AND LYMAN
COUNTIES AND INTO HUGHES COUNTY. 00Z MODELS PICKED UP ON THIS
CONVECTION AND MOVE AN AREA OF HEAVIER RAIN NORTHWARD THROUGH THE
CWA THIS MORNING. THUS...POPS WERE INCREASED A BIT IN THE CENTRAL
CWA WITH THIS NORTHWARD MOVING CONVECTION AS IT SHOULD AFFECT AN
AREA MOSTLY BETWEEN THE MISSOURI AND JAMES RIVERS AND PRIMARILY BEFORE
NOON. THERE APPEARS TO BE A SMALL SURFACE CIRCULATION ASSOCIATED
WITH THIS AREA OF CONVECTION IN NORTHERN NEBRASKA/SOUTHERN SOUTH
DAKOTA...AND THE NAM DOES MOVE A SMALL CENTER OF LOW PRESSURE
THROUGH THE CWA THIS MORNING ASSOCIATED WITH THE PRECIPITATION.
THIS LOW MOVES NORTHWARD ALONG THE FRONTAL BOUNDARY...WHICH IS
CURRENTLY DRAPED ACROSS THE CWA ROUGHLY ALONG THE MISSOURI RIVER.
A HALF INCH TO LOCALLY TWO INCHES OF RAIN LOOKS TO FALL WITH THIS
CONVECTION... THUS THE FLASH FLOOD WATCH IS CONTINUED FOR THE
AREAS INCLUDING AND SURROUNDING THE JAMES RIVER.

THE SURFACE BOUNDARY MOVES SLOWLY EASTWARD THROUGH THE STATE
TODAY...AS IT CONTINUES TO SLOW A BIT FROM PREVIOUS MODEL RUNS.
ONE SURFACE TROUGH/DRY LINE MOVES THROUGH THE AREA TONIGHT AND
CONVECTION IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY LATER THIS
EVENING AND TONIGHT...PRIMARILY TO THE SOUTH OF THE CWA.
HOWEVER...THE STORM PREDICTION CENTER HAS OUTLOOKED PORTIONS OF
THE SOUTHERN CWA IN THE SLIGHT RISK AREA FOR SEVERE WEATHER TODAY
AS THESE STORMS FLARE ALONG THE SLOW MOVING FRONT. THE GREATEST
RISK APPEARS TO BE IN SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA
INTO NEBRASKA AS DEEPER CLOUDS AND PRECIPITATION SHOULD LIMIT
INSTABILITY FURTHER TO THE NORTH. THROUGHOUT THE NIGHT...THE
HEAVIEST RAIN WITH THIS CONVECTION LOOKS TO AFFECT THE EASTERN CWA
AS THIS BOUNDARY MOVES EASTWARD.

A SECOND SURFACE BOUNDARY/COLD FRONT SETS UP IN THE WESTERN DAKOTAS
AND MOVES THROUGH THE CWA WEDNESDAY AFTERNOON/EVENING...BRINGING
THE POTENTIAL OF SOME SHOWERS WITH IT AS INSTABILITY BY THIS TIME
IS FAR TO THE EAST. THE MAIN SURFACE LOW AND 500MB TROUGH IN NORTH
DAKOTA THEN LIFT TO THE NORTHEAST INTO THURSDAY MORNING...PUTTING
MOST OF THE CWA IN THE DRY SLOT WITH A FEW LINGERING SHOWERS
POSSIBLE IN THE EASTERN AND FAR NORTHWESTERN CWA. A WAVE ALONG THE
COLD FRONT ON THURSDAY COULD BRING SOME PRECIPITATION TO THE
EASTERN CWA...AS THE GFS INDICATES...BUT PRIMARILY STUCK WITH THE
NAM WHICH MOVES THIS WAVE FAR ENOUGH TO THE EAST TO KEEP
PRECIPITATION OUT OF THE CWA. HOWEVER...DEPENDING ON THE EASTWARD
SPEED OF THE SYSTEM SOME OF THIS RAIN COULD MAKE IT FAR ENOUGH
WEST TO AFFECT THE AREA.

OTHERWISE...A BRIEF RIDGE MOVES THROUGH THE AREA THURSDAY AND
THURSDAY EVENING BEFORE THE NEXT SHORTWAVE MOVES SOUTH FROM CANADA
AND INDUCES A LEE SURFACE LOW IN MONTANA/WYOMING THURSDAY
NIGHT...AND BEGINS TO BRING THE NEXT CHANCE OF RAIN TO THE CWA.

TEMPERATURE WISE...HIGHS WERE RAISED A LITTLE ON TUESDAY AND
WEDNESDAY IN THE EASTERN CWA DUE TO A SLOWER MOVEMENT OF THE 500MB
AND SURFACE TROUGHS...OTHERWISE INHERITED TEMPERATURES LOOK GOOD.

.LONG TERM...FRIDAY THROUGH MONDAY
MODELS AND GFS ENSEMBLES CONTINUE TO SHOW ANOTHER UPPER LOW
PRESSURE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE AREA AFFECTING
THE ABR CWA FOR FRIDAY AND SATURDAY. THUS...DID NOT MESS MUCH WITH
WEATHER AND POPS FOR THE FRIDAY AND SATURDAY TIME FRAME. THE TRACK
OF THE SURFACE LOW LOOKS LIKE IT WOULD BRING SOME RAINFALL TO THE
AREA. MAY HAVE TO INCREASE POPS EVEN MORE. OTHERWISE...IT LOOKS
LIKE IT WILL REMAIN COOL THROUGH MUCH OF THE PERIOD WITH LOW
THICKNESSES OVER THE AREA. AS THE UPPER TROUGH MOVES BY AND COOL
SURFACE HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY NIGHT AND
SUNDAY...IT SHOULD BE DRY THROUGH THIS TIME. WARMER AIR LOOKS
LIKE IT WILL RETURN FOR SUNDAY NIGHT AND MONDAY BEHIND THE
SURFACE HIGH PRESSURE AREA.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BROWN-CLARK-DAY-
     EDMUNDS-FAULK-HAND-MARSHALL-MCPHERSON-SPINK.

MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...ECKSTEIN
LONG TERM...MOHR
Hazardous weather outlook, May 22, 5:37 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
537 AM CDT TUE MAY 22 2007

MNZ039-046-SDZ003>005-007>011-015-016-020>023-033-034-045-231045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CODINGTON-GRANT-HAMLIN-DEUEL-
STANLEY-SULLY-JONES-
537 AM CDT TUE MAY 22 2007 /437 AM MDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY
AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THE MAIN THREATS FROM
THESE STORMS WILL BE LIGHTNING AND A CHANCE OF LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA WEDNESDAY AS THE SYSTEM MOVES TO THE EAST.
THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY ASSOCIATED WITH ANOTHER SYSTEM MOVING OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ006-231045-
BROWN-
537 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY
AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THE MAIN THREATS FROM
THESE STORMS WILL BE LIGHTNING AND A CHANCE OF LOCALLY HEAVY
RAINFALL.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC RIVER STATE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY
AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ017-019-035>037-048-051-231045-
FAULK-CLARK-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
537 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY
AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OTHER THAN THE
THREATS OF DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...THE MAIN
SEVERE THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY
AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SDZ018-231045-
SPINK-
537 AM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE REGION TODAY
AND TONIGHT...AS AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE SLOWLY EAST ACROSS THE AREA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OTHER THAN THE
THREATS OF DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL...THE MAIN
SEVERE THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC RIVER STATE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA WEDNESDAY
AS THE SYSTEM MOVES TO THE EAST. THERE ARE ALSO CHANCES OF
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY ASSOCIATED WITH
ANOTHER SYSTEM MOVING OUT OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

ECKSTEIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:18 PM CDTSevere Thunderstorm WarningABRDewey57 min
May 21, 7:54 PM CDTSevere Thunderstorm WarningABRCorson66 min
May 21, 8:23 PM CDTSevere Thunderstorm WarningABRCorson, Dewey13 min
May 21, 8:27 PM CDTSevere Thunderstorm WarningABRCorson63 min
May 21, 9:22 PM CDTSevere Thunderstorm WarningABRCorson23 min
May 22, 3:04 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman41 min
May 22, 3:46 PM CDTSevere Thunderstorm WarningABRHand, Hyde44 min
May 22, 5:02 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
May 22, 5:24 PM CDTFlash Flood WarningABRBrown, Spink6 hr
May 22, 5:42 PM CDTSevere Thunderstorm WarningABRBrown27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.